Report describes the case of a 32-year-old woman who suffered a phototoxic reaction after taking a dietary supplement containing ginseng, goldenseal, bee pollen, and other ingredients. On presentation, she had a pruritic, erythematous rash, localized to the sun-exposed surfaces of her neck and extremities. She had no significant past medical history and was not taking any other medications. The skin rash slowly resolved after discontinuation of the supplement and with treatment including subcutaneous and topical corticosteroids. Although the individual ingredients in this dietary supplement have not been associated with cases of photosensitivity, it is possible that the combination of ingredients may have interacted to cause this toxic reaction.
- J Toxicol Clin Toxicol. 2003;41(6):865-7. -- Photosensitivity reaction in a woman using an herbal supplement containing ginseng, goldenseal, and bee pollen. -- Palanisamy A, Haller C, Olson KR.
Sixteen reports concerned allergic reactions (with dermatological or respiratory symptoms), while two concerned the digestive tract. Some of the reactions were serious: six patients were admitted to hospital or visited an emergency department and in two of these a life-threatening event was reported. In seven patients (four of whom were children), an allergic predisposition was indicated. Propolis is also a potent sensitizer and should not be used in patients with an allergic predisposition, in particular an allergy to pollen or bees. Atopic and asthmatic individuals may be at an increased risk of allergic reactions after using these products. The public and healthcare practitioners should be aware of the risk of allergic reactions to products derived from bees and a warning should be added to the packaging of these products.
- Drug Saf. 2008;31(5):419-23. -- Surveillance of suspected adverse reactions to natural health products: the case of propolis. -- Menniti-Ippolito F, Mazzanti G, Vitalone A, Firenzuoli F, Santuccio C.
Use of the Drug Interaction Probability Scale indicated that there was a probable interaction between bee pollen and warfarin.
- Am J Health Syst Pharm. -- 2010 Dec 1;67(23):2034-7. -- Probable interaction between warfarin and bee pollen. Hurren KM, Lewis CL.
A report of a case of renal failure associated with the ingestion of a bee pollen containing nutritional supplement. A 49-year-old male patient who had been ingesting a nutritional supplement for more than five months had breathing difficulties, anuria, exceptional weight gain due to systemic edema, and loss of appetite. Current information regarding the adverse effects of bee pollen is not very robust, therefore potential damage should be kept in mind before ingesting nutritional supplements in which it is contained.
- Ther Apher Dial. 2010 Feb;14(1):93-7. -- A case report of acute renal failure associated with bee pollen contained in nutritional supplements. -- Akiyasu T, Paudyal B, Paudyal P, Kumiko M, Kazue U, Takuji N, Takashi K, Yoshihisa N, Minoru K.
Bee pollen has been proposed as a food supplement, but it can be a dangerous food for people with an allergy to pollen.
- Allergol Immunopathol (Madr). 2010 Sep-Oct;38(5):263-5. Epub 2010 May 5. -- Bee pollen: a dangerous food for allergic children. Identification of responsible allergens. -- Martín-Muñoz MF, Bartolome B, Caminoa M, Bobolea I, Ara MC, Quirce S.